Obtuse constants of Alexandrov spaces. (English) Zbl 1443.53019

In [K. Grove and P. Petersen, Ann. Math. (2) 128, No. 1, 195–206 (1988; Zbl 0655.53032)], it is shown that there exist constants \(\delta\) and \(\epsilon\), depending on the dimension, curvature, volume and diameter of a Riemannian manifold, so that, if points \(p\) and \(q\) are \(\delta\)-close on the manifold, it is possible to draw a geodesic from one of the points which makes an obtuse angle of at least \(\frac{\pi}{2} + \epsilon\) with any shortest geodesic between \(p\) and \(q\). This same property holds true more generally in Alexandrov spaces.
The present paper asks whether, for a close pair \(p, q\), there is a third point \(x\) lying far from \(p\) and \(q\) with a shortest path from \(x\) to one of \(p\) or \(q\) that creates an obtuse angle with any shortest path between \(p\) and \(q\). We may take ‘far’ to mean ‘lying at least half the radius of \(M\) from the point where the angle is subtended’.
This is measured by a new geometric invariant. The obtuse constant of a pair gives a lower bound for the size of the obtuse angle which can be created by the best choice of \(x\). The obtuse constant of \(M\) itself is defined by taking the limit inferior as the distance between \(p\) and \(q\) approaches zero.
The obtuse constant is positive and is bounded below in terms of the dimension, curvature, volume and diameter, generalising the result of Grove and Petersen [loc. cit.]. The authors investigate its relationship to the volume, volume growth rate and asymptotic cone and also obtain rigidity results.


53C20 Global Riemannian geometry, including pinching
53C21 Methods of global Riemannian geometry, including PDE methods; curvature restrictions
53C45 Global surface theory (convex surfaces à la A. D. Aleksandrov)


Zbl 0655.53032
Full Text: DOI arXiv Euclid


[1] Y. Burago, M. Gromov and G. Perel’man, A. D. Aleksandrov spaces with curvatures bounded below, Uspekhi Mat. Nauk, 47 (1992), no. 2(284), 3-51, 222, translation in Russian Math. Surveys, 47 (1992), 1-58.
[2] J. Cheeger, Finiteness theorems for Riemannnian manifolds, Amer. J. Math., 92 (1970), 61-74. · Zbl 0194.52902
[3] J. Cheeger, Critical points of distance functions and applications to geometry, Geometric Topology: Recent Developments, 1504 (1991), Springer, 1-38. · Zbl 0771.53015
[4] K. Grove and P. Petersen, Bounding homotopy types by geometry, Ann. of Math., 128 (1988), 195-206. · Zbl 0655.53032
[5] K. Grove, P. Petersen and J. Y. Wu, Geometric finiteness theorems via controlled topology, Invent. Math., 99 (1990), 205-213. · Zbl 0747.53033
[6] M. Karmanova, Rectifiable sets and coarea formula for metric-valued mappings, J. Func. Analysis, 254 (2008), 1410-1447. · Zbl 1159.28002
[7] K. Kuwae, Y. Machigashira and T. Shioya, Sobolev spaces, Laplacian, and heat kernel on Alexandrov spaces, Math. Z., 238 (2001), 269-316. · Zbl 1001.53017
[8] M. Maeda, A geometric significance of total curvature on complete open surfaces, Geometry of geodesics and related topics, Tokyo, 1982, Adv. Stud. Pure Math., 3, North-Holland, Amsterdam, 1984, 451-458.
[9] Y. Otsu and T. Shioya, The Riemannian structure of Alexandrov spaces, J. Differential Geom., 39 (1994), 629-658. · Zbl 0808.53061
[10] G. Perel’man and A. Petrunin, Extremal subsets in Aleksandrov spaces and the generalized Liberman theorem, (Russian) Algebra i Analiz, 5 (1993), 242-256; translation in St. Petersburg Math. J., 5 (1994), 215-227. · Zbl 0802.53019
[11] G. Perelman and A. Petrunin, Quasigeodesics and gradient curves in Alexandrov spaces, preprint.
[12] A. Petrunin, Semiconcave functions in Alexandrov’s geometry, Surveys in Differential Geometry, Surv. Differ. Geom., 11, Int. Press, Somerville, MA, 2007, 137-201. · Zbl 1166.53001
[13] C. Plaut, Spaces of Wald-Berstovskii curvature bounded below, J. Geom. Anal., 6 (1996), 113-134. · Zbl 0859.53023
[14] K. Shiohama, T. Shioya and M. Tanaka, The geometry of total curvature on complete open surfaces, Cambridge Tracts in Mathematics, 159, Cambridge University Press, Cambridge, 2003. · Zbl 1086.53056
[15] T. Shioya, The ideal boundaries of complete open surfaces, Tohoku Math. J., 43 (1991), 37-59. · Zbl 0703.53040
[16] T. Yamaguchi, A convergence theorem in the geometry of Alexandrov spaces, Actes de la Table Ronde de Geometrie Differentielle, Luminy, 1992, Semin. Congr., 1, Soc. Math. France, Paris, 1996, 601-642. · Zbl 0885.53041
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.